|Isn't it about time??
Apr 18, 2005
I hope that you can answer this one from the tons of letters you get, because we really need your advice. I regret so much not writing before.
My brother in law, after more than 3 months of fever, diarrhea, headaches and tests for all kinds of other diseases (with no results), finally took and HIV test (upon one of the family members suggestion) and resulted positive. (How is it possible that it never occurred to any 3 doctors he was consulting (or himself!), making the HIV test before and have him loose 3 months of precious time of treatment?)
He visited an HIV specialist who delayed any anti retroviral treatment until the cause of the fever would be found. Was diagnosed with anemia, genital herpes and trush and treated but the fever and headaches remained. Although the skin test and chest x-rays didnt show any evidence of TB they started treatment for it, no antiretroviral and no hospitalization.
His condition was worse every day, started having difficulty walking, then difficulty talking and finally couldnt move his left eye. The doctor finally decides to hospitalize him. The meds for TB continued and there they diagnosed cerebral TB one week later (I thought TB spreaded out from the lungs?).
His condition worsens the following week until he was completely absent and didnt respond to any stimulation. He spent almost a week in this condition and we all thought this was the end, but the next week came back and although had trouble talking his talk was conscious and his ideas clear. He could hardly move his right side, couldnt at all his left and was incontinent; his left eye seems now to work. They tell us his CD4 count is undetectable (it is the first time I hear of this level) and dont tell us what his viral count is, they only assure he has full blown aids. The doctors say can not start anti retroviral treatment since he is too weak and have to wait.
We had some hope with his improvement but now he speaks only strange things, has panic attacks, trembling and no improvement in his motion or incontinence.
1.- Would starting Haart be of any benefit at this stage? Is it true can not be taken if he is weak or in combination with TB meds?. I read there are ones compatible with TB treatment and never heard of having to be strong for taking them. 2.- Is there any possibility that his neurological disorder be reversible and due to TB brain swelling or is it irremediably HIV dementia? 3.- What else can we do, what should we try, is there any hope at all? He is suffering so much and so is the whole family.
We thank you very much your help. Jorge.
P.S. Forgive my English Im writing from Mexico.
| Response from Dr. Pierone
Hello and sorry for the delay in answering your question. Tuberculosis most often involves the lungs, but in patients with HIV infection is more likely to occur in a location outside of the lungs. Tuberculosis may cause meningitis and brain infection as in your brother in law. The neurological manifestations of tuberculosis may be reversible with treatment, but there are sometimes varying degrees of permanent residual damage. If the neurological disorder is contributed to by HIV dementia it may dramatically improve with control of HIV and immune reconstitution.
In the situation that you are describing my approach would be to initiate antiretroviral therapy sooner rather than later. This is a controversial topic and many experts would delay HIV medications for 4 to 8 weeks after treatment of TB. There are interactions between the HIV medications and TB drugs that make dual therapy challenging. Also, sometimes with TB there can be an immune reactivation (paradoxical reaction) that can accentuate the TB symptoms and further complicate therapy. If they occur, these paradoxical reactions can usually be managed with a short course of corticosteroids. My personal approach is early HAART initiation and cover with steroids at first sign of paradoxical reaction.
All of that said, there is certainly hope for your brother in law. It is not uncommon for someone desperately ill with AIDS to undergo a remarkable recovery with aggressive therapy. Best wishes and please give us an update as things progress.
Get Email Notifications When This Forum Updates or Subscribe With RSS
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.